Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 65, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 13, 2019, 12:51 PM EDT for 4 counties in North Carolina. It was in force for 39 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2019, 12:51 PM EDT (16:51 UTC)
- Expired
- May 13, 2019, 1:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chatham County, NC, Harnett County, NC, Lee County, NC, Wake County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 1:17 PM EDT | HAIL 0.75 | 1 Nw Holly Springs, NC | |
| May 13, 1:26 PM EDT | HAIL 1 | 3 E Holly Springs, NC | |
| May 13, 1:30 PM EDT | HAIL 2 | 6 S Garner, NC | CARS DAMAGED, SHINGLES DAMAGED, WINDOWS BROKEN. |
| May 13, 1:31 PM EDT | HAIL 1.75 | 5 Ssw Garner, NC | SPOTTER REPORTED GOLF BALL SIZED HAIL ON FELDMEN DR. IN RALEIGH. |
| May 13, 1:32 PM EDT | HAIL 1.75 | 6 Ssw Garner, NC | REPORT FROM WSLS. |
| May 13, 1:39 PM EDT | HAIL 1.75 | 4 S Garner, NC | CORRECTS PREVIOUS HAIL REPORT FROM 4 S GARNER. |
| May 13, 1:39 PM EDT | HAIL 1.75 | 4 S Garner, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
371
WUUS52 KRAH 131651
SVRRAH
NCC037-085-105-183-131730-
/O.NEW.KRAH.SV.W.0065.190513T1651Z-190513T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1251 PM EDT MON MAY 13 2019
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
North central Harnett County in central North Carolina...
Northeastern Lee County in central North Carolina...
Southwestern Wake County in central North Carolina...
Southeastern Chatham County in central North Carolina...
* Until 130 PM EDT
* At 1250 PM EDT, a severe thunderstorm was located near Pittsboro,
moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Raleigh, Cary, Pittsboro, Garner, Fuquay-Varina, Angier, Apex,
Holly Springs, Crosswinds Boating Center and Crosswinds Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
A severe thunderstorm watch remains in effect until 400 PM EDT for
central North Carolina.
LAT...LON 3562 7858 3552 7871 3552 7870 3548 7874
3556 7927 3576 7927 3576 7864
TIME...MOT...LOC 1650Z 277DEG 40KT 3565 7918
HAIL...1.25IN
WIND...60MPH
$$
BLAES1 follow-up statement
229
WWUS52 KRAH 131702
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
102 PM EDT MON MAY 13 2019
NCC105-131712-
/O.CAN.KRAH.SV.W.0065.000000T0000Z-190513T1730Z/
Lee NC-
102 PM EDT MON MAY 13 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 400 PM EDT for
central North Carolina.
LAT...LON 3562 7858 3552 7871 3552 7870 3548 7874
3558 7905 3559 7905 3561 7908 3576 7908
3576 7864
TIME...MOT...LOC 1702Z 277DEG 40KT 3563 7901
$$
NCC037-085-183-131730-
/O.CON.KRAH.SV.W.0065.000000T0000Z-190513T1730Z/
Harnett NC-Wake NC-Chatham NC-
102 PM EDT MON MAY 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR NORTH CENTRAL HARNETT...SOUTHWESTERN WAKE AND SOUTHEASTERN
CHATHAM COUNTIES...
At 102 PM EDT, a severe thunderstorm was located 10 miles southeast
of Pittsboro, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Angier, Apex, Holly Springs,
Crosswinds Boating Center, Crosswinds Campground and Lake Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 3562 7858 3552 7871 3552 7870 3548 7874
3558 7905 3559 7905 3561 7908 3576 7908
3576 7864
TIME...MOT...LOC 1702Z 277DEG 40KT 3563 7901
HAIL...1.00IN
WIND...60MPH
$$
BLAESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:45 AM EDT, 6 hours 6 minutes earlier.
Area forecast discussion, May 13, 6:45 AM EDT, 6 hours 6 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 645 AM EDT Mon May 13 2019 .SYNOPSIS... A cold front will slowly drift east of the Appalachians overnight, crossing central NC on Monday. Strong and persistent High pressure will bring dry and seasonably cool weather Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 330 AM Monday... Latest surface analysis reveals a cold front draped west to east just south of the VA/NC border, expected to continue descending southward in backdoor type fashion through early this morning. Behind this boundary, cooler northeasterly winds in continue to allow a rather robust stratus deck to form and migrate southward, with ceilings in the 200 to 400ft in nature prevalent. This boundary is likely to continue descending southward through mid morning hours before stalling across south-central NC, relying on the western extent of the front (and true dewpoint boundary) to be propelled eastward thanks to a strengthening shortwave trough currently sliding southeast through the Ohio River Valley. This should provide for a last ditch effort for an isolated shower or rumble of thunder as the front slides through during the afternoon hours, with a CAA regime gaining control gradually behind the boundary. Temperatures will remain near to slightly below seasonable this afternoon thanks to abundant cloud cover through peak heating and the arrival of cooler northwesterly flow by sunset across the northwest. Expect highs in the low to mid 70s (northwest) to low 80s (southeast). Winds will be gusty at times, primarily in the afternoon/early evening hours. Overnight lows will dip into the upper 40s to lower 50s. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 330 AM Monday... Continental polar high pressure filters in behind the front on Tuesday, allowing for much cooler and drier air to filter into central NC. This prolonged period of northerly/northwesterly flow will greatly limit afternoon high temperature potential, keeping daytime highs only in the upper-60s (northwest) to low 70s (southeast), roughly 10 degrees below normal for this time of year. Precipitation chances will also remain near zero, thanks to persistent subsidence, a strong CAA regime, and constant downsloping conditions east of the Appalachians. Thus, other than a bit of upper- level cloud litter, expect a return of spring-like conditions including mostly clear skies, cool temperatures, and a light breeze across the region. Lows Tuesday night will dip into the mid to upper 40s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 320 AM Monday... ...Dry and Tranquil Weather Expected This Week... ...Summer-like Temperatures Return For The Weekend... Positioned in the deep NWLY flow between the upper ridge across the central US and the closed low and corresponding upper trough lingering over the NE US, dry tranquil weather is expected through the remainder of the week. A series of shortwaves diving SE down the back-side of the eastern US trough will attempt to push a pair of weak back-door cold fronts into the area late week. Given the lack of significant moisture transport and appreciable support/forcing aloft, getting measurable precip/convection into the area will prove difficult. Thus will keep the forecast dry. Unseasonably cool below normal temps associated with the negative H5 anomalies to start the week will moderate to near normal by the end of the work week and then well above normal with most areas warming into the upper 80s/near 90 over the weekend as the upper level ridge builds into the area from the west. && .AVIATION /11Z MONDAY THROUGH SATURDAY/... As of 645 AM Monday... 24 hour TAF period: Shower coverage continues to intermittent at best across much of central North Carolina early this morning, leaving only intermittent sprinkles and lowering CIGs/VSBYs across the central terminals. Ceilings will rise quickly after sunrise, leaving primarily VFR conditions across central NC by 15z/11am. Can't rule out an isolated shower/storm Monday afternoon as a cold front slides west to east, but coverage remains too low to include in the TAF at this time. High pressure filters into the region by 00z/8pm monday, helping to retain predominant VFR parameters, even into the overnight hours Tuesday. Looking ahead: Expect VFR conditions to prevail through the remainder of the period as high pressure remains firmly in control. The one exception may be some lowering CIGs/VSBYs prior to dawn each morning late in the work week as boundary layer moisture increases ahead of a dry passing shortwave on Thursday. Only minor and short-lived impacts likely. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JJM NEAR TERM...JJM SHORT TERM...JJM LONG TERM...CBL AVIATION...JJM
Hazardous weather outlook, May 13, 10:52 AM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1052 AM EDT Mon May 13 2019 NCZ007>010-021>026-038>041-073>077-083>086-088-089-141500- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 1052 AM EDT Mon May 13 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms may result in heavy downpours, gusty winds, and lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-042-043-078-141500- Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne- 1052 AM EDT Mon May 13 2019 ...SEVERE THUNDERSTORM WATCH 166 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 13, 11:22 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1122 AM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG 3 SSE PILOT 35.84N 78.24W
05/13/2019 NASH NC EMERGENCY MNGR
MULTIPLE TREES DOWN. SOME STRUCTURES DAMAGED
IN THE BRANTLEY RD. AREA.
&&
TCLocal storm report, May 13, 11:39 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1139 AM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 2 W WENDELL 35.78N 78.40W
05/13/2019 E0.75 INCH WAKE NC PUBLIC
&&
TCLocal storm report, May 13, 11:58 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1158 AM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 2 NW WILSON 35.76N 77.95W
05/13/2019 E0.25 INCH WILSON NC TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1/4 INCH SIZED HAIL
AT BUCKINGHAM ROAD IN WILSON.
&&
TDHSpecial weather statement, May 13, 12:21 PM EDT, 30 minutes before
Special Weather Statement National Weather Service Raleigh NC 1221 PM EDT MON MAY 13 2019 NCZ039-040-076-131715- Lee NC-Chatham NC-Randolph NC- 1221 PM EDT MON MAY 13 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANDOLPH...NORTHERN LEE AND CHATHAM COUNTIES UNTIL 115 PM EDT... At 1221 PM EDT, Doppler radar was tracking a strong thunderstorm near Siler City, moving east at 40 mph. Dime size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Sanford, Pittsboro, Siler City, Goldston, Crosswinds Boating Center, Crosswinds Campground, Harpers Crossroads, Jordan Lake State Rec Area, Bynum and Seaforth Boat Dock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans and other light outdoor objects. Dont wait until you see the first lightning flash before heading to safety. Move indoors at the first sign of threatening skies or the first sound of thunder. Deadly lightning strikes can occur well ahead of an approaching storm, prior to the arrival of rain and wind. Make sure that lightning is well away from your location before resuming outdoor activity. && LAT...LON 3584 7897 3548 7901 3554 7962 3573 7964 TIME...MOT...LOC 1621Z 264DEG 34KT 3565 7954 WSS
Local storm report, May 13, 12:26 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1226 PM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM TSTM WND DMG 3 NW WENDELL 35.81N 78.40W
05/13/2019 WAKE NC TRAINED SPOTTER
TRAINED SPOTTER REPORTS FOLLOWING DAMAGE ON
EDGEMONT RD IN LOWRY MEADOW SUBDIVISION
(NEAR HWY 64) IN WENDELL. JUST OUTSIDE
SUBDIVISION, 1 LARGE, MATURE TREE ON ROOF;
INSIDE SUBDIVISION, 1 ROOF PARTIALLY TORN
OFF. ONE ROOF COMPLETELY REMOVED OFF AN
OUTBUILDING. ABOUT 1/2 MILE FROM
SUBDIVISION, LARGE HARDWOOD TREE UPROOTED
AND 3 ROOFS WITH TREES ON THEM. POSSIBLE
TORNADO DAMAGE.
&&
TDHLocal storm report, May 13, 12:36 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1236 PM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL 2 SE NEW HOPE 35.78N 78.53W
05/13/2019 E1.00 INCH WAKE NC PUBLIC
HAIL UP TO THE SIZE OF QUARTERS.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:20 PM EDT | Special Weather Statement | RAH | Guilford | 55 min |
| May 12, 9:15 PM EDT | Special Weather Statement | RAH | Davidson | 60 min |
| May 12, 9:32 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 43 min |
| May 13, 9:37 AM EDT | Special Weather Statement | RAH | Wake | 53 min |
| May 13, 9:43 AM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Wake | 47 min |
| May 13, 9:57 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange, Wake | 48 min |
| May 13, 10:13 AM EDT | Tornado Warning | RAH | Franklin, Nash, Wake | 32 min |
| May 13, 10:22 AM EDT | Tornado Warning | RAH | Johnston, Nash, Wilson | 21 min |
| May 13, 10:35 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 40 min |
| May 13, 10:46 AM EDT | Special Weather Statement | RAH | Edgecombe, Nash | 59 min |
| May 13, 11:17 AM EDT | Special Weather Statement | RAH | Wilson | 58 min |
| May 13, 11:31 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wilson | 44 min |
| May 13, 12:21 PM EDT | Special Weather Statement | RAH | Chatham | 54 min |
| May 13, 1:26 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 49 min |
| May 13, 1:55 PM EDT | Tornado Warning | RAH | Johnston, Wayne, Wilson | 35 min |
| May 13, 2:28 PM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 18 min |
| May 13, 2:36 PM EDT | Tornado Warning | RAH | Wayne, Wilson | 9 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.